Every week we partner with our sister magazine, Woman, to bring you expert sexual health advice from Christine Webber, a qualified psychotherapist with her own Harley Street practice.
My boyfriend was widowed six months ago. I knew his wife and, after she died, we became lovers. Recently I caught him taking Viagra. He burst into tears and said he feels guilty and since he’s been sleeping with me he’s been impotent. Now I’m worried he’s not serious about me.
Poor you. This is very difficult but I suspect this relationship is happening too soon for your man. It’s clear he’s guilt-ridden over having sex with you so soon after his wife’s death. It’s normal for men to worry about getting – or keeping – their erections when they’ve been bereaved.
Viagra is probably a bit of a crutch for him. But he needs to deal with his guilt and his grief. Encourage him to contact Cruse Bereavement Care on 0844 477 9400. They have counsellors and groups nationwide.
Meanwhile, make sure he’s getting Viagra from his doctor – not off the internet. The reasons for his erection difficulties are almost certainly psychological.
But failure to get an erection can also indicate medical conditions, such as diabetes, so he must see his GP.
Where does all this leave you? Well, I know you’d like a future with this man. It’s possible his erection difficulties will disappear in a few months and he’ll want a permanent partnership with you. But right now, there are no guarantees. This grief-stricken man can’t know his own mind at present.
I think it would be better if you stopped having sex with him for now.
You must make up your own mind, but I’d resist getting too emotionally involved and don’t move in together unless things improve.
Your man probably feels he’s got a sex problem. The truth is, it’s a relationship problem. And that relationship is with his late wife – not you. Hopefully, he’ll get this sorted and then he’ll feel free to pursue you properly.
– There’s more advice from Christine in this week’s bigger better WOMAN, on sale every Tuesday.